Publication date: Available online December 2016
Source:Current Problems in Cancer
Author(s): Lindsey K. Collins, M. Shane Chapman, Joi B. Carter, Faramarz H. Samie
The immune checkpoint targeted agents, anti-cytotoxic T lymphocyte-associated antigen-4 (CTLA-4) and anti-programed cell death-1 (PD-1)/anti-programmed death-ligand 1 (PD-L1) inhibitors are frequently associated with cutaneous side effects, which are often dose-limiting and can lead to discontinuation of therapy. Ipilimumab, a CTLA-4 inhibitor, is most commonly associated with a morbilliform eruption on the trunk and extremities and pruritus. More severe cutaneous toxicities reported include toxic epidermal necrolysis (TEN) and severe drug rash with eosinophila and systemic symptoms (DRESS). Recent case reports of Sweet’s syndrome and cutaneous sarcoidosis have also recently been described after treatment with ipilimumab. The cutaneous events usually occur early in the course of treatment and are dose dependent. PD-1 inhibitors, nivolumab and pembrolizumab, induce similar but less severe toxicities compared to the CTLA-4 inhibitors. The most common cutaneous adverse events include lichenoid reactions, eczema, vitiligo, and pruritus. Lichenoid oral mucosal lesions located on the tongue, buccal mucosa, lips, and/or gingivae have also recently been described. The time of onset of the cutaneous events with the PD-1 inhibitors occurs later than that seen with the CTLA-4 inhibitors. Anti-PD-L1 antibodies, such as Atezolizumab, have a similar side effect profiles compared to the PD-1 inhibitors. Combination of immune checkpoint inhibitors, ipilimumab and nivolumab, has recently been approved for the treatment of advanced melanoma. The combination therapy is associated with a more severe side effect profile compared to the agents used as monotherapy. We discuss the most frequently encountered cutaneous side effects of the immune checkpoint inhibitors and review the recommended management strategies.